Hydroxychloroquine (HCQ) is commonly prescribed for treatment of inflammatory arthritis. The most frequently observed serious side effect is retinal toxicity; however, case reports have described HCQ induced neuromyotoxicity. We describe a case of HCQ neuromyotoxicity and a literature review from 1965 to September 1998 using Medline and Embase. Including our patient, there are 10 reported cases of HCQ neuromyotoxicity. Muscle biopsy consistently reveals curvilinear bodies and muscle fiber atrophy with vacuolar changes. Most cases manifest as insidious onset proximal myopathy that may be associated with peripheral neuropathy and cardiac myotoxicity. Resolution of symptoms is slow after discontinuation of therapy and may be incomplete. Possible predisposing factors include Caucasian race and concomitant renal failure. Patients treated with HCQ who develop a proximal myopathy, cardiomyopathy, or neuropathy, especially in the setting of worsening renal function, should be evaluated for possible HCQ neuromyotoxicity.